Alert archive / Illinois / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 67, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 10, 2002, 6:13 PM CDT for Stephenson County, Illinois. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 10, 2002, 6:13 PM CDT (23:13 UTC)
- Expired
- Jun 10, 2002, 6:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Stephenson County, IL
The radar
The Milwaukee radar (KMKX), 100 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1152 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 668 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 102313 SVRMLI ILC177-102345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 613 PM CDT MON JUN 10 2002 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... STEPHENSON COUNTY IN NORTHWEST ILLINOIS * UNTIL 645 PM CDT * AT 612 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 2 MILES NORTHEAST OF LENA...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... WINSLOW BY 617 PM CDT. CEDARVILLE BY 620 PM CDT. ORANGEVILLE BY 625 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. LAT...LON 4243 8997 4228 8984 4261 8903 4282 8921 REA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:39 PM CDT, 3 hours 34 minutes earlier.
Area forecast discussion, Jun 10, 2:39 PM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 239 PM CDT MON JUN 10 2002 FORECAST CHALLENGE CONTINUES TO CENTER ON SHOWERS AND THUNDERSTORMS OVER NEXT 48 HOURS. AT 18Z...SURFACE ANALYSIS SHOWED LOW PRESSURE CENTER OVER SE ND WITH COLD FRONT TRAILING S-SE INTO SE CO. AT UPPER LEVELS...RIDGE DOMINATED SE CONUS WITH STRONG LOW OVER NRN ROCKIES. RESULTING DEEP SOUTHERLY FLOW HAS PROVIDED VERY MOIST AIRMASS ACROSS CWFA WITH MIDDAY DEWPOINTS INTO 70S AT SURFACE...AND 12Z SOUNDINGS SHOWING H85 READINGS ABOVE 14 C...AND PRECIPITABLE WATER 1.8 AT DVN. THUNDERSTORMS THIS MORNING MAINLY ASSOCIATED WITH H5 WAVE PASSING TO NORTH WITH WEAK OMEGA LOBE TRAILING S ACROSS WRN IL INTO NE MO CONTINUING TO FIRE TSRA EARLY THIS AFTERNOON. MODELS INITIALIZED WELL AND WERE NOT TOO FAR APART IN NEAR TERM WITH HANDLING OF MAIN UPPER FEATURES. AVN HAD BEST HANDLE ON QPF COVERAGE AT 18Z...WITH OTHER MODELS TOO FAR BACK INTO CENTRAL AND EASTERN IA. AVN WAS ALSO PREFERED IN SHORT TERM WITH LOCATION OF WEAK H5 SHORTWAVES. HOWEVER...AVN QPF WAY OVERDONE OVER NW CWFA THIS AFTERNOON AND THUS BLEND OF AVN AND ETA USED FOR FIRST FEW PERIODS. BEYOND...AVN IS STRONGER AND SLOWER WITH UPPER LOW ALONG US/CAN BORDER. AT SURFACE...COLD FRONT PASSES THROUGH ON TUESDAY WITH AVN CONTINUING ITS PROGRESS SOUTH WHILE ETA HANGS IT UP OVER SE IA. WILL GO ALONG WITH COMPROMISE FRONTAL POSITION FOR WEDNESDAY AND KEEP POPS GOING IN THE SOUTH. WITH CONVECTION CURRENTLY STARTING TO FIRE IN EASTERN IA AT EDGE OF AREA THAT HAS HAD MOST SUNSHINE TODAY...WILL HAVE TO WAIT UNTIL LAST MINUTE FOR AREAL COVERAGE THIS EVENING IN IA WITH SCATTERED COVERAGE EXPECTED IN EVENING IN IL AND MO. MAIN OVERNIGHT FORCING WILL BE WEAK H7 WAVE SEEN ON WATER VAPOR IMAGERY MOVING INTO SE NEB. THIS SHOULD BE MAIN TRIGGER FOR TSRA OVER MAINLY NORTHWEST ZONES WELL AFTER SUNSET. FOCUS ON TUESDAY WILL BE CONVERGENCE ALONG FRONT IN AFTERNOON. GUIDANCE SCATTERED POPS LOOK TOO LOW AND WILL RAISE TO LIKELY. WHERE FRONT STALLS OUT TUESDAY NIGHT AND WEDNESDAY WILL BE CRITICAL AS MID LEVEL FLOW BECOMES PARALLEL TO FRONT WITH FAVORABLE MOISTURE POOLING TO SET UP HEAVY RAINFALL POTENTIAL. TOO MUCH UNCERTAINTY FOR MENTION IN ZONES NOW...BUT WILL CONTINUE TO MENTION IN SIG WX OUTLOOK AND HAVE TO BE MONITORED BY MID SHIFT FOR POSSIBLE HYDROLOGIC OUTLOOK ISSUANCE. WILL CONTINUE LIKELY POPS FOR TUESDAY NIGHT AND THEN TRIM CHANCE POPS TO SOUTH FOR WEDNESDAY. AVN PLACES QPF ACROSS AREA THURSDAY WITH H5 LOW PASSING JUST TO NORTH. UKMO AND ECMWF HOLD IT BACK FURTHER NORTH AND WILL LEAVE DRY WORDING FOR NOW. EXTENDED...NOT MUCH AGREEMENT IN MEDIUM RANGE GUIDANCE WITH UPPER LOW AND LONG WAVE TROUGH MOVING OUT OF GREAT LAKES. MRF IS MOST PROGRESSIVE...WITH H5 LOW IN SE ONTARIO...WHILE UK AS FAR WEST AS MSP. WITH UPPER TROUGH OR H5 CYCLONIC CIRCULATION PASSING THROUGH ON FRIDAY...AFTERNOON SHOWERS CANNOT BE RULED OUT AND HAVE INTRODUCED CHANCE POPS. NW FLOW OVER WEEKEND WITH MRF INDICATING SHOWERS WITH EMBEDDED SHORTWAVE AND WEAK SURFACE FRONT. WILL LEAVE DRY FOR NOW...BUT INTRODUCE POPS FOR MONDAY AS RETURN FLOW SETS UP WITH HIGH PLAINS LOW AND FRONTOGENESIS ALONG IA/MN BORDER. .DVN... IA...NONE. IL...NONE. MO...NONE. DLS
In the hours before
Local storm report, Jun 10, 4:23 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
423 PM CDT MON JUN 10 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0410 PM 2 N MUSCATINE IA 54 MPH TSTM GUST
06/10/02 MUSCATINE REPORTED BY COOPERATIVE
OBSERVER.Nearby
Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.